Vol. 39, No. 1, 1971

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
A Gelfand representation theory for Cāˆ—-algebras

Charles A. Akemann

Vol. 39 (1971), No. 1, 1ā€“11
Abstract

Recent work by the author which was independently duplicated in part by Giles and Kummer has made it possible to generalize the Gelfand representation theorem for abelian C −∗algebras to the non-abelian case. Let A be a C-algebra with unit. If A is abelian, it can be identified with the algebra of all continuous complex-valued functions on its maximal ideal space (with the hull-kernel topology). A less precise way of looking at this result would be to say that an abelian A is completely recoverable from the set of maximal ideals and a certain structure thereon (in this case, a topology). If we use the latter description as the basis for a theory applicable to non-abelian A, we find immediately that two changes are necessary. The set of maximal ideals is replaced by the set of maximal left ideals, and secondly, the structure defined thereon will not be a topology, though it will have many similar properties when viewed correctly. This paper shows how the C-algebra is recovered from the maximal left ideals (with structure).

Mathematical Subject Classification 2000
Primary: 46L05
Milestones
Received: 7 January 1971
Published: 1 October 1971
Authors
Charles A. Akemann